Skip to content
My WebMD Sign In, Sign Up
Glucophage vs. Glyburide
avatar
antiquemama posted:
My mother-in-law has type 2 diabetes. Her blood sugar levels usually stay below 114 most every day. Her A1C is always within normal limits. Her physician is a GP. She takes on pill of glyburide a day and one glucophage twice a day. I took her to my internist several years ago because she became sick while visiting me. In the course of that visit he asked what medications she was taking and asked why her doctor gave her the two different medications instead of a more frequent dose of only one of the drugs for her diabetes. He said that in patients over the age of 70 giving them both drugs was not a good idea. I do not remember the reasoning behind this. Do you know anything about this? I will be taking her home next week and would like to write down questions for her to ask her doctor at her next appointment on July 1.

Thanks antiquemama
Reply
 
avatar
rubystar2 responded:
I have no idea but I am curious for the answer, too.
 
avatar
DavidHueben responded:
Glyburide is typically used to stimulate the production of natural insulin by the beta cells of the pancreas. Glucophage (metformin) is prescribed primarily to improve the ability of the body's cells to use that insulin.

I do not know the answer to your question about use of this combination therapy in patients over 70 years of age.

David
 
avatar
nixie99 responded:
antiquemama,

The elderly diabetic is sometimes removed from this combination due to several reasons...Metformin may be eliminated if there is any sign of reduction in renal function test value and the elderly long term diabetic can be at greater risk for this...

Sulfonylureas (Glyburide) may be discontinued if the elderly diabetic maintains a very low daily glucose level or low A1c but is showing signs of stress in maintaining this effort....Also, older folks tend to exhibit reduced appetites or fail to keep meals within good schedules and are at risk for dangerous hypoglycemic events...Sulfonylureas are more apt to trigger this situation..

Lifestyle can also be of concern if the diabetic lives alone and lacks the observance of a spouse or caregiver to be watchful...A serious fall can be as dangerous as a low glucose if help isn't on hand due to a broken hip or head injury and the inability to reach a food source...Docs look at safety issues as well as glucose issues for our benefit..As we reach elderly status, it isn't unusual for us to be given a bit more leeway...

Anyway, this is how it was explained to me by my medical team and all strictly anecdotal, but hope it helps a little bit...

Nixie
 
avatar
rubystar2 responded:
Thank you for that information, Nixie.
 
avatar
Michael_Dansinger_MD responded:
I agree with the insights above. Doctors are careful about the medications they prescribe, and different doctors can have legitimate differences in how they would each proceed. Knowing the patient well is the best way to optimize the medications. Older patients who take many medications are often at risk for unwanted side effects that can be avoided by using the lowest doses possible and the least types of medicine. Sometimes it is not obvious whether it is better to use a minimal dose of two medicines or a higher dose of a single medicine. That is another reason I focus so much on trying to use the power of food and exercise to avoid or minimize diabetic medication. If I have to use drugs, I like metformin as the first line drug, and hate to use glyburide unless the A1c is above 7. Glyburide can result in abnormally low blood sugar readings and I use it as second or third line. However metformin can't be used if the kidneys or liver are functioning too poorly, or if the gastrointestinal side effects are too bothersome.

Michael Dansinger, MD
 
avatar
topofthehill replied to Michael_Dansinger_MD's response:
I am a 63 year old male. 239 lbs, on diet. I have been on Gluburide (small tablet, half in AM half before bed). Visit to doctor she suggested Metformin because "Glyb" had possible weight repercussions. Changed to "Metf" having trouble keeping glucose # down. Was diagnosed at one time with renal fatigue. Read above. I think I should go back to "Glyb" Is this safe? Also, I developed a blurry vision in one eye about the same time I changed to "Metf" this was fairly sudden, 10-14 days ago. Opthamologist concerned sugar may be cause.
 
avatar
davedsel57 replied to topofthehill's response:
Hello.

We can't answer your questions here - it is against the rules and impossible. Dr. Dansinger rarely replies to posts due to his busy schedule.

You need to discuss any medication questions and concerns with your doctor.
Click on my user name or avatar picture to read my story.

Blessings,

Dave


Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.